Alert archive / Michigan / Gale Warnings in 2017
Gale Warning 2, NWS Detroit, MI
NWS Detroit, MI issued this gale warning at Jan 8, 2017, 3:55 PM EST. It took effect at Jan 9, 2017, 12:00 AM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2017, 3:55 PM EST (20:55 UTC)
- In effect from
- Jan 9, 2017, 12:00 AM EST
- Expired
- Jan 9, 2017, 9:49 AM EST
- In force
- 10 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted.
837 WHUS73 KDTX 082055 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 355 PM EST SUN JAN 8 2017 ...SOUTHWEST GALES TONIGHT INTO MONDARY MORNING... .A GALE WARNING HAS BEEN ISSUED FOR MUCH OF LAKE HURON TONIGHT INTO TUESDAY MORNING IN ANTICIPATION OF INCREASING SOUTHWEST FLOW WITHIN TIGHTENING PRESSURE GRADIENT BETWEEN LOW PRESSURE CROSSING THE NORTHERN GREAT LAKES AND HIGH PRESSURE ANCHORED ALONG THE EASTERN SEABOARD. GALE FORCE GUSTS WILL DEVELOP OVER THE NORTHERN AND CENTRAL OPEN WATERS BY MIDNIGHT AND THEN EXPANDED SOUTHWARD LATE TONIGHT. WINDS WILL THEN EASE SLIGHTLY FROM MIDDAY TUESDAY INTO TUESDAY EVENING BEFORE INCREASING FROM THE SOUTH AS ANOTHER LOW PRESSURE LIFTS INTO THE UPPER MIDWEST AND THE AFOREMENTIONED HIGH PRESSURE REMAINS POSITIONED TO THE SOUTHEAST. LHZ421-441-090900- /O.CAN.KDTX.SC.Y.0003.000000T0000Z-170108T2100Z/ /O.UPG.KDTX.GL.A.0003.170109T1000Z-170109T1800Z/ /O.NEW.KDTX.GL.W.0002.170109T0900Z-170109T1700Z/ OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH MI- 355 PM EST SUN JAN 8 2017 ...GALE WARNING IN EFFECT FROM 4 AM TO NOON EST MONDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 4 AM TO NOON EST MONDAY. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 29 KNOTS FROM THE SOUTHWEST WITH GUSTS UP TO 35 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 5 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 4 AM EST MONDAY WITH THE LARGEST WAVES EXPECTED AROUND 5 AM EST MONDAY. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LHZ442-443-082200- /O.CAN.KDTX.SC.Y.0003.000000T0000Z-170108T2100Z/ /O.CAN.KDTX.GL.A.0003.170109T1000Z-170109T1800Z/ HARBOR BEACH TO PORT SANILAC MI-PORT SANILAC TO PORT HURON MI- 355 PM EST SUN JAN 8 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... ...GALE WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE SMALL CRAFT ADVISORY. THE GALE WATCH HAS BEEN CANCELLED. $$ LHZ464-082200- /O.CAN.KDTX.GL.A.0003.170109T1000Z-170109T1800Z/ LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 355 PM EST SUN JAN 8 2017 ...GALE WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE GALE WATCH. $$ LHZ362-363-090900- /O.UPG.KDTX.GL.A.0003.170109T1000Z-170109T1800Z/ /O.NEW.KDTX.GL.W.0002.170109T0500Z-170109T1700Z/ LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 355 PM EST SUN JAN 8 2017 ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST MONDAY... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST MONDAY. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 33 KNOTS FROM THE SOUTHWEST WITH GUSTS UP TO 42 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 11 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 16 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 5 AM EST MONDAY WITH THE LARGEST WAVES EXPECTED AROUND 8 AM EST MONDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LHZ462-463-090900- /O.UPG.KDTX.GL.A.0003.170109T1000Z-170109T1800Z/ /O.NEW.KDTX.GL.W.0002.170109T0900Z-170109T1700Z/ LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- 355 PM EST SUN JAN 8 2017 ...GALE WARNING IN EFFECT FROM 4 AM TO NOON EST MONDAY... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 4 AM TO NOON EST MONDAY. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 30 KNOTS FROM THE SOUTHWEST WITH GUSTS UP TO 35 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 8 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 11 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 5 AM EST MONDAY WITH THE LARGEST WAVES EXPECTED AROUND 8 AM EST MONDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ SF
1 follow-up statement
702 WHUS73 KDTX 091449 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 949 AM EST MON JAN 9 2017 ...NEXT ROUND OF GALES POSSIBLE TUESDAY... .FLOW WILL THEN BACK TO THE SOUTH TONIGHT AND INCREASE AGAIN IN RESPONSE TO A DEVELOPING WINTER STORM SYSTEM OVER THE CENTRAL PLAINS STATES. SOUTH WIND GUSTS OF 30 TO 40 KNOTS WILL BE POSSIBLE BY TUESDAY. ADDITIONAL GALE WARNINGS WILL LIKELY BE ISSUED FOR MUCH OF LAKE HURON. THAT PARTICULAR SET OF HEADLINES WILL LIKELY BE ISSUED FOR LATE TONIGHT THROUGH TUESDAY. WINDS ARE EXPECTED TO DROP OFF PRECIPITOUSLY LATE TUESDAY NIGHT. A VERY WARM AIRMASS IS THEN FORECASTED TO BUILD INTO THE CENTRAL GREAT LAKES FOR WEDNESDAY AND THURSDAY. THIS WILL LIKELY LEAD TO VERY STABLE CONDITIONS OVER THE ADJACENT WATERS. UNCERTAINTY REMAINS HIGH WITH REGARDS TO THE EXACT POSITIONING OF A VERY STRONG STATIONARY FRONT. ADJUSTMENTS IN FUTURE FORECASTS BOTH WITH RESPECT TO WIND DIRECTION AND WINDSPEEDS FOR THE MIDDLE AND END OF THE WEEK FORECAST ARE LIKELY WITH ANY CHANGES TO THE POSITIONING OF THE FRONT. LHZ362-363-421-441-462-463-091600- /O.CAN.KDTX.GL.W.0002.000000T0000Z-170109T1700Z/ LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- 949 AM EST MON JAN 9 2017 ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE GALE WARNING. $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Jan 8, 3:15 PM EST, 40 minutes earlier.
Area forecast discussion, Jan 8, 3:15 PM EST, 40 minutes before
Area Forecast Discussion...CORRECTED MARINE SECTION
National Weather Service Detroit/Pontiac MI
315 PM EST Sun Jan 8 2017
.DISCUSSION...
Compact shortwave/Jet Streak to track through the northern half of
the CWA Tonight, and looks like will be just enough forcing and
moisture (850-700 MB specific humidity around 1.25 G/kg) to generate
some light snow in the 8-13Z time frame, as NAM/GFS/REGIONAL GEM all
generating a few hundreths of QPF north of M-59 corridor.
Should be a dusting to less than 1 inch (north of M-46) with the
short duration and very dry air in the low levels initially.
Drying out during the day on Monday with good subsidence as upper
level shortwave ridging builds into the Central Great Lakes. Looking
at leftover 850 MB temp gradient of -12 C across northern Lake Huron
to -6 C toward the Ohio Border by day's end, which is good, but not
a great starting point for over-running set up with wet bulb temps
also not much colder.
Latest water vapor shows powerful storm system off the west coast of
North America, with active sub-tropical Jet pumping moisture through
the southern Rockies. The big issue in the forecast is the embedded
energy in the southern stream, as there is two distant 500 MB height
fall centers, one over southern Plains Monday evening, with second
stronger one being over the Northern Rockies/Near Western Dakotas.
Thus, models struggling handling the interaction of these two
systems, and indicating two closed low pressure centers through much
of Monday Night, but eventual phasing expected, but likely not until
the system wraps up in Ontario.
Based on the 12z model suite, expectations is Southeast Michigan
will be mostly influenced by subtropical connection, and thus
moisture certainty will not be an issue. Lead surge/850-700 mb Theta-
E moisture gradient arrives Monday Evening, with deeper moisture
then arriving by Tuesday Morning, as PW Values increase at or above
0.75 inches during the day over much of Southeast Michigan. Thermal
profiles and exact location of the most active region still varying
significantly, with NAM coming in as one of the colder solutions.
Thinking there is a strong NAM snowpack bias during the day on
Tuesday as surface temps/dew pts struggle to get much past the
freezing mark, and fully expected surface temps to respond
better/warmer by Tuesday afternoon.
Meanwhile, the Canadian is a touch farther west with the low level
jet over Northern Indiana early Tuesday morning, and thus is the
southern most active solution with respect to Mid level FGEN,
lifting through Detroit Metro Area. The 12z GFS, on the other hand,
indicating mid level FGEN Monday night active mostly north of M-59,
which is also the direction the 12z euro is skewed. These
differences all have significant ramifications to the forecast, and
throw in the thermal profile/warm layer concerns south of M-59, and
not planning on deviating much from inherited forecast at this
point, with 2 inches across far south to 5-6 inches across far
north. Most of southeast Michigan expected to be in the 2 to 4 inch
range. Local probabilistic SREF guidance certainly arguing for
slightly higher totals, but confidence is just not there yet to go
with a watch North of M-46, as snow to liquid ratios should be
relatively low, dropping below 10:1 Tuesday Morning. Also this looks
to be longer duration event (12+ hrs), so may need to push totals to
8 inches to worry about a warning, which seems unlikely at this
point.
Enough warm air expected to support rain across entire CWA Tuesday
Afternoon (late afternoon for Thumb Region), and then through the
evening hours before precipitation tapers off with impinging dry
slot/cold frontal passage.
With the low not rapidly deepening until it reaches Ontario, lack of
strong push of low level cold advection Tuesday Evening/Night
expected to mute wind gust potential, still comfortably below 40
mph, and maybe only around 30 mph if the slower phasing trends
continue.
A weak ridge of high pressure is still on track for Wednesday.
This will allow a condensed period of improved conditions, before
the next low pressure system knocks on our door late Wednesday
evening. As the low races toward the Ohio River Valley, it will
usher an abundant supply of warm gulf moisture northward. The
influx of warmer air at the surface and aloft will change any
initial snowfall over to rain by Thursday afternoon. Cold air
filters in behind the system for the weekend dropping high temps
back into the 20s and overnight lows into the teens.
&&
.MARINE...
A Gale Warning has been issued for much of Lake Huron tonight into
Tuesday morning in anticipation of increasing southwest flow within
tightening pressure gradient between low pressure crossing the
northern Great Lakes and high pressure anchored along the eastern
seaboard. Gale force gusts will develop over the northern and
central open waters by midnight and then expanded southward late
tonight.
Winds will then ease slightly from midday Tuesday into Tuesday
evening before increasing from the south as another low pressure
lifts into the upper midwest and the aforementioned high pressure
remains positioned to the southeast.
&&
.HYDROLOGY...
Low pressure will lift through the upper midwest into the northern
Great Lakes and Ontario and bring an expanding area of snow to the
area Monday night with snow then changing to rain on Tuesday. The
transition will occur from south to north, beginning near the Ohio
and Michigan state line around sunrise, then finally reaching the
Thumb during the afternoon. Snow amounts will range from about an
inch near Ohio to nearly 6 inches over parts of the northern Thumb
and Saginaw Valley. Total rain and rain equivalent is expected to
range between one half and three quarters of an inch.
&&
.PREV DISCUSSION...
Issued at 1243 PM EST Sun Jan 8 2017
AVIATION...
Diurnal cumulus/strato-cu will bring bkn cigs around 3500 feet this
after with this lowest layer of clouds scattering out late afternoon
into early evening. A shortwave trough will clip area to the north
and bring additional stratus late tonight into Monday. This system
will bring some potential of light snow, mainly KFNT north. Even in
the northern terminals, conditions should be no worse than mvfr.
For DTW...MVFR ceilings are expected this afternoon due to diurnally
driven cumulus, and possibly again on Monday as shortwave trough
drops through area.
//DTW Threshold Probabilities...
* High in ceilings below 5000 feet this afternoon, medium after 10z
tonight.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning from 4 AM to noon EST Monday FOR LHZ421-
441-462-463.
Gale Warning from midnight tonight to noon EST Monday FOR LHZ362-
363.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...SF/DE
MARINE.......DG
HYDROLOGY....DG
AVIATION.....DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jan 8, 3:30 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 330 PM EST SUN JAN 8 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-090945- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 330 PM EST SUN JAN 8 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN AREA OF LOW PRESSURE DEVELOPING OVER THE CENTRAL GREAT PLAINS ON MONDAY WILL LEAD TO WIDESPREAD SNOW OVER SOUTHEASTERN MICHIGAN MONDAY NIGHT. A GENERAL 2 TO 6 INCHES OF SNOW IS EXPECTED WITH THE HIGHEST AMOUNTS IN THE NORTHERN THUMB REGION. SNOWFALL ACCUMULATIONS OF AROUND 2 INCHES ARE EXPECTED FOR THE CITY OF DETROIT SOUTHWARD TO THE OHIO BORDER. THE BULK OF THE SNOWFALL IS EXPECTED TO FALL DURING THE 2 AM TO 10 AM TIMEFRAME AND WILL IMPACT THE TUESDAY MORNING COMMUTE. THE SNOW WILL CHANGEOVER TO RAIN FROM SOUTH TO NORTH LATE TUESDAY MORNING INTO TUESDAY AFTERNOON. AS THE SNOW CHANGES TO RAIN, COULD BE A BRIEF PERIOD OF SLEET AND FREEZING RAIN AS WELL, BUT MINIMIMAL IMPACT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090945- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 330 PM EST SUN JAN 8 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT GALE WARNINGS ARE IN EFFECT FOR MUCH OF LAKE HURON LATE TONIGHT. PLEASE REFER TO THE LATEST MARINE FORECAST FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GALE WARNINGS CONTINUE INTO MONDAY MORNING. PLEASE REFER TO THE LATEST MARINE FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW,WEATHER.GOV/DETROIT. SF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 7:57 PM EST | Special Weather Statement | DTX | Washtenaw, Wayne | 93 min |
| Jan 7, 8:36 PM EST | Special Weather Statement | DTX | Washtenaw, Wayne | 84 min |
| Jan 7, 9:10 PM EST | Special Weather Statement | DTX | Lenawee, Monroe, Washtenaw, Wayne | 95 min |
| Jan 7, 10:22 PM EST | Special Weather Statement | DTX | Monroe | 23 min |
| Jan 8, 3:55 AM EST | Gale Watch | DTX | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.